Kansas, 2008

Heavy Rain in Kansas, August 18, 2008

August 18, 2008 · NWS DDC · 1 event in 1 county or zone

A thunderstorm produced isolated heavy rainfall in Rolla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced isolated heavy rainfall in Rolla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:06 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 2:06 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CDT MON AUG 18 2008

.DISCUSSION...

DAYS 1-2...

FOR WHAT SEEMS LIKE AN ETERNITY THE LOCAL AREA WILL ONCE AGAIN BE
INFLUENCED BY THE UPPER LOW THAT IS NOW FINALLY CLOSE TO THE AREA.
EVENING U/A AND SATELLITE IMAGES (PLUS LOCAL RADAR LOOPS) SHOW
THAT THE CENTER OF THE LOW IS SOMEWHERE IN THE VICINITY OF LA
JUNTA. SHOWERS HAVE INCREASED DURING THE LATE NIGHT HOURS FROM
WESTERN OKLAHOMA NORTH INTO SOUTHWEST KANSAS. IVE RAISED POPS FROM
THE EARLIER FORECAST BASED ON RADAR TRENDS. NUMERICAL MODELS MOVE
THE LOW SLOWLY EAST AND SOUTHEAST DURING THE NEXT SEVERAL DAYS. A
BIG QUESTION I HAVE IS JUST HOW FAR SOUTH THE LOW WILL TRACK. IF
THE LOW CENTER IS NORTH OF THE CURRENT FORECAST TRACK THEN POPS
WILL HAVE TO RAISED YET TONIGHT AND TUESDAY. FOR NOW WILL PLAY
CONSISTENCY AND LOWER POPS QUITE A BIT IN THE 24/36 HOUR TIME
FRAME.

TEMPS TODAY WILL AGAIN BE DIRECTLY EFFECTED BY CLOUDS AND
PRECIPITATION. THAT IS...WELL BELOW SEASONAL NORMALS. A GRADUAL
WARM-UP IS EXPECTED THOUGH AS THE UPPER LOW WEAKENS AND SHIFTS EAST
OF THE AREA.

DAYS 3-7...

THE FORECAST FOR THE PERIOD WEDNESDAY THROUGH SUNDAY APPEARS TO BE
IN FAIRLY GOOD SHAPE PER LATEST NUMERICAL GUIDANCE.  TIMING OF THE
EJECTION OF THE STALLED OUT UPPER LOW ACROSS THE SOUTHERN PLAINS
WILL PLAY A FACTOR IN THE HIGH TEMPERATURE FORECAST.  HAVE NUDGED
HIGHS DOWN JUST A BIT FOR WEDNESDAY AS I THINK WE WILL STRUGGLE TO
GET AS WARM AS THE UPPER 80S/NR 90 GIVEN PROXIMITY OF THE UPPER LOW
JUST TO THE EAST OF THE FORECAST AREA.  A BIT LOWER
HEIGHTS/THICKNESSES AND HIGHER MOISTURE CONTENT WILL LIKELY
INFLUENCE A SLOWER WARM-UP AND PREVIOUS FORECAST.  THAT SAID...THE
ADJUSTMENT IS JUST A FEW DEGREES.  SHORTWAVE RIDGING WILL FINALLY
TAKE HOLD THURSDAY...BUT HOTTEST TEMPERATURES ARE EXPECTED TO BE
WHERE STRONGEST DOWNSLOPE PLUME SETS UP...WHICH WILL BE WELL NORTH
OF DDC CWA UP INTO THE WESTERN DAKOTAS.  STRONG SYSTEM WILL MOVE
ACROSS THE NORTHERN PLAINS AND ADJACENT CANADIAN PRAIRIES WHICH WILL
SEND A FRONT SOUTH THROUGH NEBRASKA AND KANSAS FRIDAY.  THIS FRONT
WILL SERVE AS A FOCUS FOR THE NEXT CHANCE OF THUNDERSTORM ACTIVITY.
WILL NOT CHANGE POP FORECAST MUCH WITH 20-30 POPS FRIDAY NIGHT INTO
SATURDAY.  FRONT WILL LIKELY LINGER ACROSS SOUTHERN KANSAS OR
NORTHERN OKLAHOMA SATURDAY BEFORE LOSING DEFINITION AS UPPER HIGH
BUILDS OUT WEST ONCE AGAIN.

&&

.AVIATION...

AREAS OF IFR CEILING HAD DEVELOPED AFTER 06Z AND WILL LIKELY
PERSIST...ALTHOUGH NOT OVERLY WIDESPREAD...THROUGH DAYBREAK.  THIS
WILL PRESENT THE GREATEST CHALLENGE IN THE AVIATION FORECAST THROUGH
THIS MORNING.  MVFR CEILINGS HOWEVER WILL PREVAIL OVER THE REMAINDER
OF SOUTHWEST KANSAS FOR AT LEAST THE FIRST HALF OF MONDAY.
SCATTERED SHOWERS WILL LINGER THROUGH THE FIRST HALF OF THE DAY AS
WELL BUT ARE NOT EXPECTED TO HAVE A TREMENDOUS IMPACT ON VISIBILITY
AND CEILINGS OVER A LARGE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  58  80  61 /  60  30  20  10
GCK  75  57  82  60 /  50  30  10  10
EHA  72  59  79  61 /  60  30  10  10
LBL  73  59  80  62 /  50  30  20  10
HYS  80  58  83  61 /  20  20  10  10
P28  78  61  79  63 /  40  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/25
Hazardous weather outlook, Aug 18, 4:16 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
516 AM CDT MON AUG 18 2008

KSZ030-031-043>046-061>066-074>081-084>090-191030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
516 AM CDT MON AUG 18 2008 /416 AM MDT MON AUG 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW IN SOUTHEAST COLORADO WILL DRIFT INTO NORTHWEST
OKLAHOMA DURING THE NEXT 24 HOURS. THE LOW WILL HELP PRODUCE
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING,
ESPECIALLY NEAR THE COLORADO BORDER. A SECOND AREA OF WIDESPREAD
RAINS WILL MOVE OUT OF NORTHWEST OKLAHOMA AND INTO THE MEADE,
ASHLAND AND DODGE CITY AREAS. LATER THIS AFTERNOON ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH THERE WILL BE
LOCALLY HEAVY RAINFALL, WIDESREAD HEAVY RAINFALL OR FLOODING IS
NOT LIKELY TO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Morton

When
August 18, 7:30 AM CST
Where
Morton County, Rolla
Reported by
COOP Observer
Coordinates
37.120, -101.630

Rainfall of 2.46 fell overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133354.